Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 2, NWS Blacksburg, VA

January 8, 1998Wilkes County, Yadkin County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jan 8, 1998, 9:30 PM EST for Wilkes County, Yadkin County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 1998, 9:30 PM EST (02:30 UTC)
Expired
Jan 8, 1998, 10:15 PM EST
In force
45 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Wilkes County, NC, Yadkin County, NC

The radar

The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1998-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1998-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

689 
WUUS01 KRNK 090229 RRA
SVRRNK
NCC193-197-090315-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
930 PM EST THU JAN 8 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1015 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTHWESTERN NORTH CAROLINA

   ...EASTERN WILKES COUNTY
   ...WESTERN YADKIN COUNTY
 
AT 930 PM EST...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 14 MILES SOUTHEAST OF WILKESBORO OR 6 MILES SOUTH
SOUTHEAST OF WINDY GAP MOVING NORTH NORTHEAST AT 40 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
 CLINGMAN                        AROUND 945 PM EST
 ROARING RIVER                   AROUND 945 PM EST
 SWANCREEK                       AROUND 945 PM EST
 ARLINGTON                       AROUND 950 PM EST
 BOONVILLE                       AROUND 955 PM EST
 BENHAM                          AROUND 955 PM EST

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.  MOVE TO A PLACE OF SAFETY IMMEDIATELY.

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 7:45 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jan 8, 7:45 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
745 PM EST THU JAN 8 1998

RECOMMENDATIONS...
RDU...THANKS FOR THE CALL.
WBC AND CRW...ADD CHC OF TSTM TO TONIGHTS FORECAST.

DISCUSSION...
KFCX 88D AT 2350Z SHD A FEW SHOWERS ARD CLT. LOOKING AT KGSP 88D
PIX SHWD SCT SHRA/TS ACRS PORTIONS OF ERN TN...SC AND GA. SAT LOOP
SHWD CLDS SPREADING NORTH FM CAROLINAS...GA AND TN. THE RNK 00Z
SOUNDING HAD A LI OF MINUS 3...PRECIP WATER 0.63 INCHES AND A WET
BULB ZERO AT 5600. REVIEW OF THE 12Z RUN INDCTD SIMILIAR SOLUTIONS
FOR FA DURG THE PD. ALOFT THE TN VORT MAX ROTATES EASTWARD.
EXAMINATION OF THE ETA/NGM PCGRIDS TM SCTNS OVR RNK INDCTD BROAD
LIFT UNTIL 24 HOURS AND LOW LEVL MOISTURE HOLDING UNTIL 36 HOURS.
THE 850MB ZERO LINE DROPS SOUTH ACRS CWA BY 00Z ON THE 10TH. AT THE
SFC FNT PUSHES EAST ACRS THE FA. ANYHOW FOR TONIGHT FORECAST...IT
WILL BE MOSTLY CLOUDY WITH SCT SHOWERS AND THUNDERSTORMS. LOWS WL VRY
FRM THE LOWER 40S TO THE LOWER 50S.
KK

In the hours before

Special weather statement, Jan 8, 3:50 PM EST, 5 hours 40 minutes before
NCZ001>005-018>020-VAZ018>020-022>024-032>035-043-082220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EST THU JAN 8 1998

...THE FLASH FLOOD WATCH FOR PARTS OF SOUTHWESTERN VIRGINIA AND
NORTHWESTERN NORTH CAROLINA HAS EXPIRED...

THE ORGANIZED HEAVY RAIN HAS ENDED ACROSS THE REGION WITH ONLY
WIDELY SCATTERED SHOWERS NOTED.  DURING THE EVENING HOURS THERE MAY
STILL BE A FEW SHOWERS...POSSIBLY WITH BRIEF DOWNPOURS...BUT THESE
ARE NOT EXPECTED TO PRODUCE WIDESPREAD HEAVY RAIN.

ANY FLOOD WATERS ASSOCIATED WITH SMALL RIVERS AND STREAMS WILL
GRADUALLY ABATE THROUGH THE EVENING.
Special weather statement, Jan 8, 3:50 PM EST, 5 hours 40 minutes before
NCZ001>005-018>020-VAZ018>020-022>024-032>035-043-082220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EST THU JAN 8 1998

...THE FLASH FLOOD WATCH FOR PARTS OF SOUTHWESTERN VIRGINIA AND
NORTHWESTERN NORTH CAROLINA HAS EXPIRED...

THE ORGANIZED HEAVY RAIN HAS ENDED ACROSS THE REGION WITH ONLY
WIDELY SCATTERED SHOWERS NOTED.  DURING THE EVENING HOURS THERE MAY
STILL BE A FEW SHOWERS...POSSIBLY WITH BRIEF DOWNPOURS...BUT THESE
ARE NOT EXPECTED TO PRODUCE WIDESPREAD HEAVY RAIN.

ANY FLOOD WATERS ASSOCIATED WITH SMALL RIVERS AND STREAMS WILL
GRADUALLY ABATE THROUGH THE EVENING.
Local storm report, Jan 8, 4:20 PM EST, 5 hours 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EST THU JAN 08 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 AM    COUNTYWIDE                NC   FLASH FLOODING
01/08/98   ASHE                           NUMEROUS ROADS FLOODED
                                          AND CLOSED...MAINLY ACROSS
                                          NORTHERN PORTION OF
                                          COUNTY.

0230 AM    ALLISONIA                 VA   FLASH FLOODING
01/08/98   PULASKI                        ROUTE 693 FLOODED AND
                                          CLOSED NEAR ALLISONIA.

0300 AM    COUNTYWIDE                VA   FLASH FLOODING
01/08/98   GILES                          TWO HOUSES FLOODED NEAR
                                          PEARISBURG. LITTLE STONEY
                                          AND BIG STONEY CREEK
                                          FLOODED. SEVERAL SMALL MUD
                                          SLIDES ALONG ROUTE 100.

0330 AM    CHRISTIANSBURG            VA   FLASH FLOODING
01/08/98   MONTGOMERY                     CRAB CREEK FLOODED A ROAD.

MTE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 9:40 PM ESTSevere Thunderstorm WarningRNKSurry50 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.